Nebraska, 2019Blizzard in Nebraska, March 13 to 14, 2019
March 13 to 14, 2019 · NWS CYS · 9 events in 9 counties and zones
A well deepening Colorado Low underwent bombogenesis producing widespread heavy snow and blizzard conditions across the Nebraskan Panhandle. Conditions initially began as rain on the morning of the 13th with thunderstorms across the southern portion before transitioning over to snow later in the morning.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well deepening Colorado Low underwent bombogenesis producing widespread heavy snow and blizzard conditions across the Nebraskan Panhandle. Conditions initially began as rain on the morning of the 13th with thunderstorms across the southern portion before transitioning over to snow later in the morning. By noon of the 13th, almost all of the Nebraskan Panhandle was under blizzard conditions with Interstate 80 and all local roadsand highways closed. Snow foot drifts of over 10 feet tall were reported with heavy snowfall of over a foot measured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 8:46 AM MST, 34 minutes earlier.
Area forecast discussion, Mar 13, 8:46 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
946 AM MDT Wed Mar 13 2019
.UPDATE...
Issued at 942 AM MDT Wed Mar 13 2019
We are sending out a quick update to include Carbon county in the
Blizzard Warning. Latest water vapor loop was showing enhancing
bands of snow moving through Rawlins and areas further west. Wind
speeds have been increasing across this area as well with Cow
Creek reporting speeds of 50 to 55 mph. As a result, we upgraded
the Blizzard Warning for that region.
&&
.SHORT TERM...(Today through Thursday)
Issued at 415 AM MDT Wed Mar 13 2019
Overnight GOES water vapor loop depicted a 540dm low center over
the Four Corners with a trailing shortwave trough to the west.
The surface analysis placed a 979mb low south of Pueblo. The
transition from rain to snow has been slow east of the Laramie
Range, with a couple rumbles of thunder. Light to moderate snow was
observed west of the Laramie Range. Temperatures ranged from 32 at
Rawlins to 44 at Kimball. Winds were northerly 10 to 15 mph,
occasionally gusting to 25 mph.
All eyes continue to focus on the incipient winter storm brewing
over CO early this morning. Rapid intensification is forecast to
occur as the polar and subtropical jets couple over the central
Rockies and high plains today. Prior to the changeover to snow over
the high plains, a period of freezing rain and sleet will occur over
the northern NE Panhandle this morning with between 0.10 and 0.25
inch of ice possible. Intense QC forcing coupled with impressive
height and pressure falls will result in widespread heavy snowfall.
Snowfall rates could exceed 2 inches per hour with the more intense
bands. Combined with 45 to 65 mph northerly winds, blizzard
conditions are likely over much of the CWA through Thursday. Travel
across the CWA is not recommended or should be delayed until after
Thursday.
Model trends indicated a slight westward displacement of the
surface low. After coordinating with WFOs BOU and RIW, upgraded
the Winter Storm Warnings for Converse, Plate, Albany and eastern
Carbon counties to Blizzard Warnings. Made minor tweaks to the
storm total snowfall, which are well collaborated with our
neighboring WFOs. Expecting 10 to 24 inches, with 24 to 36 inches
likely above 8500 feet through Thursday morning. High temperatures
today will be 20 to 30 degrees colder than Tuesday with 20s and
30s. Snow will taper off Thursday afternoon with north to northwest
winds gusting 40 to 50 mph east of the Laramie Range. These strong
winds will continue to produce dangerous travel conditions.
.LONG TERM...(Thursday night through Tuesday)
Issued at 415 AM MDT Wed Mar 13 2019
Intense surface low moves rapidly to the northeast toward the Great
Lakes late Thursday with northwest winds subsiding. Clearing skies
will result in radiational cooling with minimum temperatures falling
into the single digits Thursday night. Upstream ridge over the western
states will translate east across the Rockies and high plains late
Sunday into Monday, followed by the passage of a shortwave trough
Monday night. Expect a slight temperature moderation with highs mostly
in the 30s to low 40s this weekend and early next week. Outside of
a few rain/snow showers over portions of the NE Panhandle Tuesday,
it will be dry.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 533 AM MDT Wed Mar 13 2019
Ongoing winter precipitation mix will continue for the next couple
hours before transitioning to all snow by 16z. Freezing rain
potential will continue until the transition to snow for mainly
KCDR and potentially as far south as KBFF and KAIA. In addition to
the precipitation, winds will be cranking out of the north-northeast
bringing blizzard conditions late Wednesday morning and continuing
through into Thursday. Flight categories quickly to diminish to LIFR
and staying there for duration of Wednesday into Thursday morning.
&&
.FIRE WEATHER...
Issued at 307 AM MDT Wed Mar 13 2019
Fire weather concerns will remain low as an intense winter storm
moves into through the districts today through Thursday. Heavy
snow, strong winds and blizzard conditions are expected. A drier,
milder weather pattern will return this weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning until 6 PM MDT Thursday for WYZ101>119.
NE...Blizzard Warning until 6 PM MDT Thursday for NEZ002-003-019>021-
054-055-095-096.
&&
UPDATE...REC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...WM
FIRE WEATHER...MAJHazardous weather outlook, Mar 13, 3:36 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
436 AM MDT Wed Mar 13 2019
NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-113>119-
141045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
436 AM MDT Wed Mar 13 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
...BLIZZARD WARNINGS IN EFFECT THROUGH THURSDAY AFTERNOON...
An intense low pressure system will emerge from eastern Colorado
and move across western Kansas and east central Nebraska through
tonight. Widespread heavy snow combined with strong northerly
winds of 55 to 65 mph will create blizzard conditions beginning
this morning and continuing through tonight. A period of freezing
rain and sleet with minor ice accumulations will occur over the
northern Nebraska Panhandle. Travel is discouraged.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Snow will taper off Thursday afternoon, however gusty north to
northwest winds of 50 to 60 mph will produce considerable blowing
and drifting snow east of the Laramie Range. Travel impacts are
expected. Total snow accumulations of one to two feet are likely,
with up to three feet possible above 8500 feet.
.Spotter information statement...
Spotter activation will not be needed but spotters are encouraged
to report snowfall amounts to the National Weather Service.
WYZ104-109-111-112-141045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
436 AM MDT Wed Mar 13 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
...WINTER STORM WARNINGS IN EFFECT THROUGH THURSDAY AFTERNOON...
An intense low pressure system will emerge from eastern Colorado
and move across western Kansas and east central Nebraska through
tonight. Widespread heavy snow combined with strong northerly
winds of 40 to 50 mph will create near blizzard conditions beginning
this morning and continuing through tonight. Travel is discouraged.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Snow will taper off Thursday afternoon, however gusty north to
northwest winds of 30 to 40 mph will produce areas of blowing and
drifting snow. Travel impacts are expected. Total snow accumulations
of 8 to 15 inches are likely, with 16 to 26 inches above 8500 feet.
.Spotter information statement...
Spotter activation will not be needed but spotters are encouraged
to report snowfall amounts to the National Weather Service.
In the hours before
Local storm report, Mar 13, 7:44 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
844 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM BLIZZARD CHEYENNE 41.15N 104.79W
03/13/2019 LARAMIE WY ASOS
BLIZZARD CONDITIONS ONGOING AT CHEYENNE. ASOS REPORTING
1/4 MILE IN SNOW WITH WINDS 32 MPH GUSTING TO 48 MPH.
&&
GCLAYCOMLocal storm report, Mar 13, 7:54 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
854 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM BLIZZARD 3 S TIE CITY CAMPGROUND 41.20N 105.43W
03/13/2019 ALBANY WY DEPT OF HIGHWAYS
SUMMIT EAST WYDOT SITE. VISIBILITY 1/4 MILE IN SNOW WITH
WINDS GUSTING TO 37 MPH.
0833 AM NON-TSTM WND GST TORRINGTON 42.07N 104.18W
03/13/2019 M59 MPH GOSHEN WY ASOS
&&
GCLAYCOMLocal storm report, Mar 13, 8:13 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
913 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 4 WSW DOUGLAS 42.73N 105.47W
03/13/2019 M2.0 INCH CONVERSE WY COCORAHS
0640 AM SNOW 9 WSW ROCK RIVER 41.68N 106.13W
03/13/2019 M2.7 INCH CARBON WY COCORAHS
0700 AM SNOW 13 SSW MANVILLE 42.61N 104.71W
03/13/2019 M2.0 INCH PLATTE WY COCORAHS
0700 AM SNOW 3 E DOUGLAS 42.76N 105.33W
03/13/2019 M1.8 INCH CONVERSE WY COCORAHS
0700 AM SNOW SW ELK MOUNTAIN 41.69N 106.41W
03/13/2019 M4.0 INCH CARBON WY COCORAHS
0700 AM SNOW 20 WSW WARREN AF BASE 41.04N 105.22W
03/13/2019 M1.5 INCH LARAMIE WY COCORAHS
0700 AM SNOW WNW GLENROCK 42.86N 105.86W
03/13/2019 M2.8 INCH CONVERSE WY COCORAHS
0800 AM SNOW 1 SE LARAMIE 41.30N 105.57W
03/13/2019 M1.1 INCH ALBANY WY COCORAHS
0900 AM BLIZZARD 1 SSE BORDEAUX 41.93N 104.94W
03/13/2019 PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. BLIZZARD CONDITIONS WITH VISIBILITY
1/4 MILE AND WINDS GUSTING TO 40 MPH.
&&
GCLAYCOMLocal storm report, Mar 13, 8:23 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
923 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND GST TORRINGTON 42.07N 104.18W
03/13/2019 M60 MPH GOSHEN WY ASOS
&&
GCLAYCOMLocal storm report, Mar 13, 8:35 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
935 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM BLIZZARD 1 ENE BUFORD 41.12N 105.28W
03/13/2019 ALBANY WY DEPT OF HIGHWAYS
BUFORD EAST WYDOT SITE. VISIBILITY .22 MILES WITH WIND
GUSTS TO 40 MPH.
0920 AM BLIZZARD 2 WNW BUFORD 41.13N 105.34W
03/13/2019 ALBANY WY DEPT OF HIGHWAYS
LONE TREE WYDOT SITE. VISIBILITY .21 MILES WITH WIND
GUSTS TO 48 MPH.
0925 AM BLIZZARD 3 S TIE CITY CAMPGROUND 41.20N 105.43W
03/13/2019 ALBANY WY DEPT OF HIGHWAYS
I-80 SUMMIT EAST WYDOT SITE. VISIBILITY .13 MILE WITH
WIND GUSTS TO 47 MPH.
0925 AM BLIZZARD VEDAUWOO 41.15N 105.40W
03/13/2019 ALBANY WY DEPT OF HIGHWAYS
VEDAUWOO WYDOT SITE. VISIBILITY .13 MILE WITH WIND GUSTS
TO 46 MPH.
0925 AM BLIZZARD 8 S CHUGWATER 41.65N 104.85W
03/13/2019 LARAMIE WY DEPT OF HIGHWAYS
BEAR CREEK WYDOT SITE. VISIBILITY .16 MILE WITH WIND
GUSTS TO 41 MPH.
0930 AM BLIZZARD 3 E ARCHER EXIT 41.16N 104.61W
03/13/2019 LARAMIE WY DEPT OF HIGHWAYS
MP373 WYDOT SITE. VISIBILITY .20 MILES WITH WIND GUSTS TO
35 MPH.
&&
GCLAYCOMLocal storm report, Mar 13, 8:41 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM BLIZZARD 15 E SINCLAIR 41.74N 106.84W
03/13/2019 CARBON WY DEPT OF HIGHWAYS
WALCOTT JUNCTION WYDOT SITE. VISIBILITY .16 MILE WITH
WIND GUSTS TO 44 MPH.
0940 AM BLIZZARD CHEYENNE 41.15N 104.79W
03/13/2019 LARAMIE WY ASOS
VISIBILITY 1/4 MILE WITH WIND GUSTS TO 52 MPH.
&&
GCLAYCOMBlizzard, Dawes
- When
- March 13, 9:20 AM MST to 4:53 PM MST
- Where
- Dawes forecast zone
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Conditions measured at the Chadron Municipal Airport. Estimated snowfall totals were as high as 18.0 inches with reports of several drifts over 12 feet tall.
Blizzard, Scotts Bluff
- When
- March 13, 9:53 AM MST to 5:40 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- ASOS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Blizzard conditions measured and reported from the Scottsbluff, Heilig Field Airport. Wind gusts reached into the low 60 mph range with several foot tall drifts and estimated snow totals of over a foot.
Blizzard, Morrill
- When
- March 13, 10:00 AM MST to March 14, 2:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Several wind gusts reached over 60 mph with the Bridgeport Union Pacific Railroad sensor measuring a 61 mph gust. Observer in addition measured 10.0 inches of snow.
Blizzard, Banner
- When
- March 13, 10:00 AM MST to March 14, 2:00 PM MST
- Where
- Banner forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Reported blizzard conditions coupled with wind gusts in excess of 50 mph and drifts 12 to 15 feet tall. Best estimate on snowfall total of 16.5 inches.
Blizzard, Box Butte
- When
- March 13, 11:20 AM MST to 6:45 PM MST
- Where
- Box Butte forecast zone
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Conditions reported at the Alliance Municipal Airport with several periods of gusts reaching into the 50 mph range.
Blizzard, Cheyenne
- When
- March 13, 12:35 PM MST to 6:53 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Conditions measured and reported from the Sidney Airport.
Blizzard, North Sioux
- When
- March 13, 2:00 PM MST to March 14, 7:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Snowfall total of 10 to 12 inches with the nearby RAWS site at Montrose having gusts reach up to 46 mph.
Blizzard, South Sioux
- When
- March 13, 2:00 PM MST to March 14, 7:00 AM MST
- Where
- South Sioux forecast zone
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Sensor operated by Bureau of Land Management and National Park Service by Agate measured wind gusts in excess of 50 mph.
Blizzard, Kimball
- When
- March 13, 4:15 PM MST to 10:55 PM MST
- Where
- Kimball forecast zone
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Conditions measured at the Kimball Airport with max wind gust of 56 mph during period.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811627, 811626, 811624, 811625, 811628, 811623, 811629, 811630, 811622.